Texas, 2017

High Wind in Texas, May 28, 2017

May 28, 2017 · NWS MAF · 1 event in 1 county or zone

High winds occurred in Guadalupe Pass behind a strong cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

High winds occurred in Guadalupe Pass behind a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 4:37 AM MST, 14 minutes earlier.

Area forecast discussion, May 28, 4:37 AM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
637 AM CDT Sun May 28 2017

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

A cold front is currently progressing southward through the area,
and is expected to push south of FST by issuance. North winds
gusting to 20-30kt in the wake of the front will gradually
decrease and shift to the northeast by this afternoon. A couple
thunderstorms may affect FST early in the TAF period as the front
moves through, with brief MVFR conditions possible. Otherwise, low
ceilings have not developed behind the front, thus, VFR conditions
are expected to prevail.

&&

.PREV DISCUSSION... /issued 310 AM CDT Sun May 28 2017/

DISCUSSION...
A minor shrtwv trof in the SW flow aloft across the Trans Pecos
has resulted in -SHRA/-TSRA early this AM, GFS looks to be
handling it the best. While the cold front and dryline merging
across the PB are resulting in a few SHRA/TSRA. Meanwhile a post-
frontal isallobaric high of around 4-5MB/3HR is pushing the
front rapidly south thru the area, probably to the Rio Grande by
15Z. Initially windy/very windy conditions in wake of the front
will be driven by tight thermal/MSLP gradients followed by mixing
of stronger 85h winds late morning. Brief high winds thru GDP
Pass are likely this AM. Low clouds will likely hold thru the
morning with breaks this afternoon as the frontal depth increases
to around 7h by 21Z, where mstr is thinner. MOS #'s are quite
disparate with MET much cooler than MAV, largely because of cloud
cover. We will trend forecast cooler, but not as cool as MET.
Despite NAM12 developing precip on e slopes of mtns we will
minimize PoPs today, best chances will be across the far s where
low level mstr is best and elevated instability is present. More
of the same WRT PoPS Mon AM with low level mstr pushed back to
the NW. Surface ridging will still maintain a presence Mon PM and
the best instability/mstr will be in alignment with elevated heat
sources. There are some model indications of nocturnal storms
coming out of MX into Presidio/Brewster Co early Tue AM, MOS is
in agreement. Tue PM the atmosphere is expected to recover as the
diurnal heating cycle drives scattered PoPs across the Trans Pecos.
Wed has been and continues to be the the most favored day for
widespread rain as a slow moving mid level trof drifts into the
area. A surface boundary (at last initially will be lacking) and
storms will be favored to form in the mtns and in what will
probably be a weak shear environment and outflow dominated storms
will favor the proliferation of additional SHRA/TSRA. A few
strong/severe storms along with the possibility of heavy rain, per
PW of +1 to 2 standard deviations. Likely PoPs are already in the
forecast and warranted, even that far out. Said trof drifts NE on
Thur, but the primary upper low will still be to the w and chance
PoPs are a reasonable scenario Thur/Fri. Drier air does slowly
try to work back into the w sat with model discrepancy for
Sunday. High temps will mostly remain below normal thru the
extended forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     83  60  86  62 /  10  10  10  10
Carlsbad                       84  60  86  61 /  10  10  10  20
Dryden                         85  67  83  66 /  40  40  30  30
Fort Stockton                  85  62  83  64 /  20  30  20  20
Guadalupe Pass                 77  58  78  57 /   0  10  20  40
Hobbs                          81  56  84  58 /  10  10  10  10
Marfa                          82  57  80  56 /  20  30  30  40
Midland Intl Airport           85  61  86  63 /  10  10  10  10
Odessa                         85  61  86  63 /  10  10  10  10
Wink                           85  61  87  63 /  10  10  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning until noon MDT today for Guadalupe Mountains.

&&
Hazardous weather outlook, May 28, 1:17 AM MST, 3 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
317 AM CDT Sun May 28 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
317 AM CDT Sun May 28 2017 /217 AM MDT Sun May 28 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect through this morning for Guadalupe
Pass.

A few strong to severe storms are possible across the Lower Trans
Pecos and Big Bend Area this afternoon and evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Widespread thunderstorms capable of producing heavy rain are possible
Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 28, 4:51 AM MST to 8:51 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692775.